Illinois, 2001

Funnel Clouds in Illinois, May 28, 2001

May 28, 2001 · NWS LOT · 2 events in 2 counties and zones

There were numerous reports of funnel clouds from Matteson to Peotone to Beecher.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

There were numerous reports of funnel clouds from Matteson to Peotone to Beecher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 28, 2:15 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 2:15 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT MON MAY 28 2001

MAIN FLY IN IONTMENT THIS EVENING IS WITH ISOLD SHWRS IN WI BORDER
COUNTIES.  RIGHT NOW THESE ARE QUITE ISOLATED AND COVERED BY CURRENT
FCST.  AM EXPECTING THESE TO DSIPT EARLY THIS EVE SO WILL NOT
MENTION IN NEW ZONES.  ANY LINGERING SPRINKLES CAN BE COVERED BY A
NOWCAST.  OTHERWISE...SATLT LOOPS SHOW VORT MAX LOCATED OVER IL
INVOF BDF.  LOCATION AND INTENSITY SUGGEST ETA IS HANDLING THIS
FEATURE THE BEST THOUGH 6-12 HR FCST PERIOD.  RADAR SHOWS A PATCH OF
MAINLY SRATIFIED PCPN THAT WILL CLIP SRN PORTION OF FA.  OVERNIGHT
THIS SYS ZIPS OFF TO UPR OH VLY SO WITH BACK EDGE OF MID LEVEL LYRD
CLOUDS ALREADY MOVING ACROSS NWRN IL WILL CALL FOR CLRG SKIES
OVERNIGHT.

ON TUES AM EXPECTING FIELD OF INSTABILITY CU DURING DIURNAL HEATING
BUT NO SHWRS.    NEXT PCPN DUE IN ABOUT THU WITH SYS PASSING TO THE
S OF FA SO WOULD EXPECT THUNDER TO STAY TO S IN MORE UNSTABLE AIR
AND BETTER ISENTROPIC UPGLIDE.   BETTER CHANCE OF THUNDER IN
EXTENDED ON FRI AS AVN SHOWS VIGOROUS SHORT WAVE DIGGING SEWD INTO
AREA.

TEMPS O.K...ONLY MINOR ADJUSTMENTS.

.CHI...NONE.

MERZLOCK

In the hours before

Special weather statement, May 28, 10:39 AM CST, 5 hours 41 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
291100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST MON MAY 28 2001

FOR NORTH CENTRAL AND NORTHE2AST ILLINOIS AND NORTHWEST INDIANA...

NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT.

MERZLOCK
Special weather statement, May 28, 12:35 PM CST, 3 hours 45 minutes before
ILZ012-013-020-022-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
135 PM CDT MON MAY 28 2001

AT 120 PM CDT...FUNNEL CLOUDS WERE SPOTTED NEAR BATAVIA AND NEAR
ELBURN IN SOUTHEAST KANE COUNTY. SINCE THERE WERE NO THUNDERSTORMS
NEAR THESE LOCATIONS...THESE FUNNEL CLOUDS WERE LIKELY COLD AIR
FUNNELS.

COLD AIR FUNNELS FORM IN COMBINATION WITH COLD AIR WITHIN TEN
THOUSAND FEET OF THE GROUND AND A VERY STRONG COUNTERCLOCKWISE
CIRCULATION IN THE UPPER ATMOSPHERE.

THE LOCALIZED ATMOSPHERIC CONDITIONS WHICH CAUSED THESE FUNNELS WAS
MOVING SOUTHEAST TOWARD NORTHEAST KENDALL AND NORTHWEST WILL
COUNTIES.

THE COLD AIR FUNNEL CLOUDS GENERALLY DO NOT TOUCH THE GROUND. WHEN
AND IF THEY DO...SOME LIGHT DAMAGE IS POSSIBLE.

BRUMER

The radar

The Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cook

When
May 28, 4:20 PM CST
Where
Cook County, Matteson
Reported by
LAW ENFORCEMENT
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Funnel Cloud, Will

When
May 28, 4:20 PM CST to 4:25 PM CST
Where
Will County, Peotone
Reported by
LAW ENFORCEMENT
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241267, 5241268.